Translator Disclaimer
1 March 2001 Curvature, diameter, homotopy groups, and cohomology rings
Fuquan Fang, Xiaochun Rong
Duke Math. J. 107(1): 135-158 (1 March 2001). DOI: 10.1215/S0012-7094-01-10717-5

Abstract

We establish two topological results.

(A) If M is a 1-connected compact n-manifold and q≥2, then the minimal number of generators for the qth homotopy group πq(M), MNG(πq(M)), is bounded above by a number depending only on MNG(H* (M,ℤ)) and q, where H* (M,ℤ) is the homology group.

(C) Let $\mathscr {M}$(n,Y) be the collection of compact orientable n-manifolds whose oriented bundles admit SO(n)-invariant fibrations over Y with fiber compact nilpotent manifolds such that the induced SO(n)-actions on Y are equivalent. Then {πq(M) finitely generated, M∈$\mathscr {M}$(n,Y)} contains only finite isomorphism classes depending only on n,Y,q.

Together with the results of [CG] and [Gr1], from (A) we conclude that (i) if M is a complete n-manifold of nonnegative curvature, then MNG(πq(M)) is bounded above by a number depending only on n and q≥2. Together with the results of [Ch] and [CFG], from (C) we conclude that (ii) if M is a compact n-manifold whose sectional curvature and diameter satisfy λ≤ secM≤Λ and diamMd, then πq(M) has a finite number of possible isomorphism classes depending on n, λ, Λ, d, q≥2, provided πq(M) is finitely generated.

We also show that (B) if M is a compact n-manifold with λ≤ secM≤Λ and diam(M)≤d, then the cohomology ring, H* (M,ℚ), may have infinitely many isomorphism classes. In particular, (B) answers some questions raised by K. Grove [Gro].

Citation

Download Citation

Fuquan Fang. Xiaochun Rong. "Curvature, diameter, homotopy groups, and cohomology rings." Duke Math. J. 107 (1) 135 - 158, 1 March 2001. https://doi.org/10.1215/S0012-7094-01-10717-5

Information

Published: 1 March 2001
First available in Project Euclid: 5 August 2004

zbMATH: 1023.53022
MathSciNet: MR1815253
Digital Object Identifier: 10.1215/S0012-7094-01-10717-5

Subjects:
Primary: 53C20
Secondary: 55P62, 55Q05

Rights: Copyright © 2001 Duke University Press

JOURNAL ARTICLE
24 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.107 • No. 1 • 1 March 2001
Back to Top